Probiotics prevent diarrhoea related to antibiotic use

May 30, 2013

Probiotic supplements have the potential to prevent diarrhoea caused by antibiotics, according to a new Cochrane systematic review. The authors studied Clostridium difficile (C. difficile) infections in patients taking antibiotics and found symptoms of diarrhoea were substantially reduced when patients were also treated with probiotics.

Antibiotics disturb the that live in the gut and allow other like C. difficile to take hold. Although some people infected with C. difficile show no symptoms, others suffer or colitis. The so-called "" or yeast in probiotic foods and supplements may offer a safe, low-cost way to help prevent C. difficile-associated diarrhoea (CDAD). This finding is important because CDAD is expensive to treat.

CDAD cases were reported in 23 trials involving 4,213 adults and children. Probiotics taken in conjunction with antibiotics reduced the number of people who suffered diarrhoea by 64%. Only 2% of participants who took probiotics had CDAD compared to nearly 6% of those who took placebo. In 26 trials reporting on adverse events, there were fewer adverse events in the group taking probiotics.

"In the short-term, taking probiotics in conjunction with antibiotics appears to be a safe and effective way of preventing diarrhoea associated with Clostridium difficile infection," said lead researcher Bradley Johnston of The Hospital for Sick Children Research Institute in Toronto, Canada. "The introduction of some probiotic regimens as adjuncts to antibiotics could have an immediate impact on , especially in outbreak settings. However, we still need to establish the probiotic strains and doses that provide the best results, and determine the safety of probiotics in ."

Although taking probiotics in combination with antibiotics helped to prevent CDAD, it did not reduce the number of people who were infected with C. difficile. "We think it's possible that probiotics act to prevent the symptoms of C. difficile infection rather than to prevent the infection itself," said Johnston. "This possibility needs to be investigated further in future trials, which should help us to understand more about how probiotics work."

Explore further: Probiotics associated with reduced risk of diarrhea from antibiotic use: study

More information: Goldenberg JZ, Ma SSY, Saxton JD, Martzen MR, Vandvik PO, Thorlund K, Guyatt GH, Johnston BC. Probiotics for the prevention of Clostridium difficile-associated diarrhea in adults and children. Cochrane Database of Systematic Reviews 2013, Issue 5. Art. No.: CD006095. DOI: 10.1002/14651858.CD006095.pub3

Related Stories

Probiotics show potential to minimize C. difficile

November 13, 2012

(Medical Xpress)—New cases of C. difficile-associated diarrhea among hospitalized patients taking antibiotics can be reduced by two-thirds with the use of probiotics, according to new research published Monday in the Annals ...

Could probiotics help HIV patients?

January 16, 2013

Antiretroviral (ARV) drugs are the first line therapy for patients with HIV; however, ARV-treated, HIV-infected individuals still have a higher mortality rate than uninfected individuals. During the course of infection, HIV ...

Recommended for you

Molecular Zika study finds possible target for tests, drugs

April 19, 2016

The molecular structure of the Zika virus as seen on x-ray crystallography revealed electrostatic differences in a key protein compared with other flaviviruses that might explain how it infects human cells, according to a ...

Zika virus may now be tied to another brain disease

April 10, 2016

The Zika virus may be associated with an autoimmune disorder that attacks the brain's myelin similar to multiple sclerosis, according to a small study that is being released today and will be presented at the American Academy ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.